Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Lincoln, IL

August 11, 2005Champaign County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 11, 2005, 7:44 PM CDT for Champaign County, McLean County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 7:44 PM CDT (00:44 UTC)
Expired
Aug 11, 2005, 8:25 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Champaign County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 120044
SVRILX
ILC019-113-120130-
/O.NEW.KILX.SV.W.0147.050812T0044Z-050812T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
744 PM CDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS
  NORTHWESTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF
  BELLFLOWER...OR ABOUT 19 MILES SOUTHEAST OF BLOOMINGTON...AND WAS
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAYBROOK
  FISHER

OTHER LOCATIONS IN THE WARNING INCLUDE...FOOSLAND AND ARROWSMITH.

IF YOU ARE CAUGHT OUTDOORS...MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS. FREQUENT LIGHTNING IS COMMON IN SEVERE THUNDERSTORMS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4042 8875 4029 8874 4031 8833 4054 8851

$$

CHURCHILL
2 follow-up statements
000 
WWUS53 KILX 120102
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT THU AUG 11 2005

ILC019-113-120130-
/O.CON.KILX.SV.W.0147.000000T0000Z-050812T0130Z/
CHAMPAIGN-MCLEAN-
802 PM CDT THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHWESTERN CHAMPAIGN AND SOUTHEASTERN MCLEAN COUNTIES...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BELLFLOWER...OR
ABOUT 12 MILES SOUTHWEST OF GIBSON CITY...MOVING EAST AT 20 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FISHER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4042 8864 4030 8863 4031 8833 4048 8850

$$

CHURCHILL
000 
WWUS53 KILX 120125
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT THU AUG 11 2005

ILC019-113-120134-
/O.CAN.KILX.SV.W.0147.000000T0000Z-050812T0130Z/
CHAMPAIGN-MCLEAN-
824 PM CDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAMPAIGN AND
SOUTHEASTERN MCLEAN COUNTIES HAS BEEN CANCELLED...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

THE SEVERE WEATHER THREAT HAS ENDED ONLY FOR MCLEAN AND EXTREME 
NORTHWEST CHAMPAIGN COUNTY. A SEVERE THUNDERSTORM WARNING CONTINUES 
FOR THE REMAINDER OF NORTHERN CHAMPAIGN COUNTY UNTIL 9 PM.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4042 8864 4030 8863 4031 8833 4048 8850

$$

CHURCHILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:23 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 11, 3:23 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT THU AUG 11 2005

.DISCUSSION...
MAIN CONCERNS ARE TRYING TO PINPOINT PRECIP CHANCES AND TEMPS WHILE
THE STATIONARY FRONT MEANDERS ACROSS C IL. THE MODELS ARE HAVING A
HARD TIME AGREEING ON SUBTLE SURFACE FEATURES ALONG THE BOUNDARY,
POSSIBLY EVEN CYCLOGENESIS. THEY ALL EVENTUALLY LIFT A TROUGH THROUGH
THE AREA OVER THE NEXT 24 TO 36 HOURS. THE NAM IS DEEPER AND FASTER
WITH THE SYSTEM THAN THE GFS/CANADIAN, AND ENSEMBLE MEAN. GFS HAS ITS
OWN ISSUES WITH CONVECTIVE FEEDBACK ALONG WITH THE NAM. WILL TRY TO
GO WITH A BLEND FOR THIS RUN, ALTHOUGH CONFIDENCE IS NOT HIGH IN ANY
SOLUTION AT THIS POINT. THEREFORE, NO MAJOR CHANGES EXPECTED WITH
THIS UPDATE.

SHORT TERM...TONIGHT THROUGH SATURDAY...
THE LATEST SURFACE ANALYSIS INDICATES A STATIONARY BOUNDARY STILL
PERSISTING FROM WEST TO EAST ACROSS THE CENTER OF OUR CWA. IT WILL
BE OUR BEST CHANCE AT A FOCUS FOR CONVECTION TONIGHT. CURRENTLY, MOST
OF THE CONVECTION HAS BEEN CONFINED TO AREAS NORTH OF THE BOUNDARY.
WE HAD AN OUTFLOW BOUNDARY BLAST SOUTH ALL THE WAY THROUGH OUR CWA
FROM THE CONVECTION EARLY THIS MORNING. THAT WILL MOST LIKELY NOT
PLAY A FACTOR TONIGHT. I WILL GENERALLY KEEP THE HIGHER POPS IN THE
NORTH AND LOWER POPS ALONG THE SOUTHERN TIER, AS PREV FORECAST.
THIS SEEMS THE BEST SCENARIO GIVEN THE CONVECTIVE TRENDS OF LATE.
THE WATER VAPOR LOOP IS NOT INDICATING MUCH IN THE WAY OF A
SHORTWAVE IN OUR NEAR FUTURE. THE NONDESCRIPT PRESSURE PATTERN IS
TOUGH TO LOCALIZE ANY CONVECTIVE INITIATION. HEAT OF THE DAY AND
CONVECTIVE TEMP SEEMS AS GOOD AS ANY TRIGGER AT THIS POINT.
THEREFORE, 30 AND 40 POPS SEEM THE BEST WAY TO DESCRIBE PERCENT OF
COVERAGE.

THE BASIC TREND OF THE FRONT APPEARS TO BE, REMAINING IN OUR NW
ZONES TONIGHT...DROPPING A LITTLE FARTHER SOUTH INTO OUR CWA ON
FRIDAY, AS A PRESSURE CENTER LIFTS TO THE NE OF ILLINOIS...THEN
REMAINING STATIONARY FROM SW TO NE ACROSS OUR CWA AS THE NEXT
SHORTWAVE LIFTS NE ALONG THE BOUNDARY ON SATURDAY AFTERNOON AND
SUNDAY. WITHOUT A MAJOR CHANGE IN THE AIRMASS THROUGH ALL OF THIS,
CONVECTIVE CHANCES WILL BE SCATTERED IN THE UNSTABLE AND MOIST
CONDITIONS. THERE LOOKS TO BE VERY LITTLE CAP THROUGH THE SHORT TERM,
BUT THE TRIGGERS ARE NOT STRONG.

.LONG TERM...SATURDAY NIGHT THOUGH THURSDAY.
THE NEXT WAVE IS EXPECTED TO LIFT NORTH ON SATURDAY NIGHT AND
SUNDAY. THIS WILL DRAW ADDITIONAL MOISTURE AND BE A FOCUS FOR LIFT.
HOWEVER, THE BEST CHANCE FOR PRECIP MAY BE ON MONDAY AFTERNOON, WHEN
THE BOUNDARY WILL LIFT NORTH THOUGH OUR CWA AS A WARM FRONT. LOW
LEVEL CONVERGENCE AND A PUSH OF MOISTURE FROM THE GULF, APPEAR TO
AID IN PRECIP CHANCES MONDAY AFTERNOON. IT HARD TO ARGUE AGAINST
SMALL PRECIP CHANCES INTO WEDNESDAY, AS A MID LEVEL SHORTWAVE
LIFTS NE ALONG THE BOUNDARY THEN. I KEPT WED NIGHT AND THURSDAY DRY
FOR THE TIME BEING.

TEMPS WILL BE HOT AND HUMID AGAIN FRIDAY, BUT THEN THE BOUNDARY
DROPS INTO THE SOUTHERN PART OF THE CWA FOR MUCH OF THE REST OF THE
FORECAST. TEMPS SHOULD RESPOND TO THE DIP IN THE H85 TEMPS. STILL
MID 80S LIKELY IN MUCH OF THE AREA, AND HUMIDITY LEVELS WILL REMAIN
UNCOMFORTABLE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

SHIMON
Hazardous weather outlook, Aug 11, 12:04 PM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT THU AUG 11 2005

ILZ027>031-036>038-040>053-121100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
1204 PM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO NORTHERN ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE WARM AND
HUMID AIRMASS ALONG AND TO THE SOUTH OF THE FRONT. THERE IS A
SLIGHT CHANCE STORMS WILL BECOME SEVERE THIS EVENING. DAMAGING
WIND GUSTS AND HEAVY RAINFALL ARE THE PRIMARY THREATS WITH
THE STORMS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PRIMARILY AFTER 6 PM.

ILZ054>057-061>063-066>068-071>073-121100-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1204 PM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT WILL LIFT NORTHWARD INTO NORTHERN ILLINOIS THIS
AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE IN THE WARM AND HUMID
AIRMASS TO THE SOUTH OF THE FRONT...ESPECIALLY THIS AFTERNOON AND
EVENING. ANY STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BARNES

In the hours before

Local storm report, Aug 11, 5:41 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             DANVILLE                40.14N 87.62W
08/11/2005  1.00 INCH        VERMILION          IL   EMERGENCY MNGR

            1 INCH HAIL REPORTED ON THE SOUTH SIDE OF DANVILLE. 3/4
            INCH HAIL ON THE NORTHEAST SIDE AND IN DOWNTOWN. FROM
            COUNTY EMERGENCY MANAGER.

&&

GOETSCH
Local storm report, Aug 11, 6:47 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
647 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     DANVILLE                40.14N 87.62W
08/11/2005                   VERMILION          IL   EMERGENCY MNGR

            COUNTY EMERGENCY MANAGER SURVEYED MINOR WIND DAMAGE. 4 BY
            8 SHEETS OF INSTALLATION BLOWN OFF BUILDING UNDER
            CONSTRUCTION. ALSO 1 TREE UPROOTED. FROM COUNTY ESDA.

&&

GOETSCH
Local storm report, Aug 11, 7:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
703 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     BLOOMINGTON             40.48N 88.97W
08/11/2005  70 MPH           MCLEAN             IL   AIRPLANE PILOT

            THUNDERSTORM GUST TO 70 MPH MEASURED AT THE BLOOMINGTON
            AIRPORT. FROM AUTOMATED WIND OBSERVATION SYSTEM.

&&

GOETSCH
Local storm report, Aug 11, 7:07 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     BLOOMINGTON             40.48N 88.97W
08/11/2005  70 MPH           MCLEAN             IL   ASOS

            THUNDERSTORM GUST TO 70 MPH MEASURED AT THE BLOOMINGTON
            AIRPORT. FROM AUTOMATED WIND OBSERVATION SYSTEM.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:01 PM CDTSevere Thunderstorm WarningILXMcLean44 min
Aug 11, 8:21 PM CDTSevere Thunderstorm WarningILXChampaign39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.